Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 27, NWS Wilmington, NC

March 20, 2003Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 20, 2003, 6:07 PM EST for Brunswick County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 6:07 PM EST (23:07 UTC)
Expired
Mar 20, 2003, 6:45 PM EST
In force
38 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 31 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WUUS52 KILM 202307
SVRILM
NCC019-202345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
606 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 645 PM EST

* AT 605 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES SOUTHWEST OF LONG
  BEACH...OR ABOUT 11 MILES SOUTHWEST OF SOUTHPORT...MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTHPORT AT 610 PM EST

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED FROM THIS STORM. IF YOU 
ARE IN THE STORMS PATH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER 
FROM THE WEATHER IN A STRONG BUILDING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3393 7824 3378 7812 3383 7794 3410 7796

TRA

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:32 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 20, 2:32 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
232 PM EST THU MAR 20 2003

PUBLIC: IMPRESSIVE CONVECTION ALONG THE COAST WITH SUPERCELL
DEVELOPMENT FROM NEAR GEORGETOWN TO OFF THE COAST AT CAPE FEAR.
AS LINE MOVES OFF THE COAST AND REGIONAL RADAR COMPOSITE SHOWING
CONVECTION FIRING UP IN EASTERN GEORGIA. ETA SHOWING INCREASE
DIVERGENCE OVERNIGHT AND WITH MOST OF OUR AREA SATURATED FROM TODAYS
FLOODING RAINS ESPECIALLY AT THE COAST. HPC PLACES THE AREA UNDER
ANOTHER 1/2 TO 1 INCH OVERNIGHT. WILL KEEP UP THE FLOOD WATCH OVER
NIGHT.

EXTENDED: AFTER THE FRONTAL PASSAGE LATE FRIDAY EXPECT DRY TO
CONDITIONS TO PREVAIL THROUGH AT LEAST WED NIGHT. AS MRF BRINGS IN A
SWATH OF MOSITURE EARLY THURSDAY. AT THIS TIME ONLY INCREASE CLOUD
COVER WITH NO PRECIPATION AT THIS TIME.

MARINE: WINDS HAVE BEEN CRANKING AT FRYING PAN EARLY THIS AFTN...W/
STRONG INFLOW INTO THE SQUALL LINE CURRENTLY PROGRESSING TOWARD THE
OFFSHORE WATERS. THINK GALE DURATION WOULD BE MINIMAL W/ CONVECTION
LIKELY TO ENHANCE THE FLOW OVER THE NEXT FEW HOURS. WILL STILL NEED
TO KEEP A SMALL CRAFT ADVISORY UP AS THE FLOW VEERS TO THE S TO SW
TONIGHT. SEAS ARE 10 TO 12 FT AT FRYING PAN...PROBABLY 8 TO 10 FT
ACROSS PORTIONS OF THE COASTAL WATERS.

FRONT WILL PASS ACROSS THE WATERS FRI NIGHT W/ THE FLOW EXPECTED TO
CONTINUE TO VEER AROUND TO THE W. HIGH PRES WILL BUILD ACROSS THE
REGION SUN NIGHT THROUGH MON NIGHT THEN SHIFT OFF THE MID-ATLC COAST
BY TUE. THIS WILL ALLOW THE WIND TO CONTINUE TO VEER ALL THE WAY
AROUND THE COMPASS TO THE E BY TUE. SPEEDS GENERALLY LESS THAN 15
KNOTS SAT NIGHT THROUGH TUE.

FCSTID =    7
ILM   63  78  56  74 /  70  40  10   0
LBT   59  79  54  74 /  70  40  10   0
FLO   59  79  54  75 /  70  40  10   0
MYR   63  74  56  73 /  70  40  10   0

.ILM...
NC...FLOOD WATCH FOR TONIGHT FOR ZONES
NCZ087...NCZ096>097...NCZ099>101.
SMALL CRAFT ADVISORY AMZ250-252.

SC...FLOOD WATCH FOR TONIGHT FOR ZONES
SCZ017...SCZ023>024...SCZ032>034...SCZ039...SCZ046.
SMALL CRAFT ADVISORY AMZ250-252.

HAWKINS
Hazardous weather outlook, Mar 20, 3:30 PM EST, 2 hours 37 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-202215-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TO REDEVELOP OVERNIGHT AND MAY
PRODUCE ADDITIONAL RAINFALL AMOUNTS AROUND 1 INCH WITH ISOLATED
AMOUNTS OF 2 INCHES POSSIBLE. WITH THE SATURATED GROUNDS FROM TODAYS
RAINFALL ANY ADDITIONAL RAINFALL MAY CAUSE FLOODING ESPECIALLY IN
LOW LYING AND POOR DRAINED AREA. A FLOOD WATCH CONTINUE FOR THE
REGION OVERNIGHT.

ALSO THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT WITH
THE BIGGEST THREAT BEING HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DUE TO THE RECENT AND EXPECTED RAINFALL...MAJOR RIVERS ACROSS THE
AREA ARE FORECAST TO REMAIN AT OR ABOVE THEIR BANKS. SEE FLOOD
STATEMENTS ISSUED BY NWS WILMINGTON NC FOR SPECIFICS.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

HAWKINS

In the hours before

Special weather statement, Mar 20, 1:40 PM EST, 4 hours 27 minutes before
NCZ096-097-099>101-SCZ034-046-202015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
140 PM EST THU MAR 20 2003

...TORNADO WATCH NUMBER 66 HAS BEEN CANCELLED...

THE LINE OF STRONG THUNDERSTORMS HAS MOVED OFFSHORE...AND THE THREAT
FOR SEVERE WEATHER ACROSS NORTHEAST SOUTH CAROLINA AND SOUTHEAST
NORTH CAROLINA HAS DIMINISHED.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH MID
AFTERNOON.  BRIEF DOWNPOURS MAY CAUSE PONDING OF WATER ON SOME
ROADWAYS.  A FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RAS
Special weather statement, Mar 20, 5:24 PM EST, 43 minutes before
NCZ097-100-101-202330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
524 PM EST THU MAR 20 2003

...HEAVY RAIN AND SMALL HAIL TO AFFECT SOUTHEAST NORTH CAROLINA...

A CLUSTER OF THUNDERSTORMS MOVING ACROSS THE BOLIVIA AND WILMINGTON
AREAS WILL PUSH NORTHEAST INTO THE BURGAW AND HAMPSTEAD AREAS
BETWEEN 530 PM AND 6 PM.  HAIL A HALF INCH IN DIAMETER IS POSSIBLE IN
THE STRONGER STORMS. HEAVY DOWNPOURS WILL PRODUCE A HALF INCH OR MORE
OF RAINFALL IN LESS THAN 30 MINUTES. THIS RAINFALL MAY CAUSE PONDING
OF WATER ON ROADWAYS...IN LOW LYING AREAS...AND WHERE HEAVY RAIN FELL
EARLIER TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS ISSUED BY YOUR
NATIONAL WEATHER SERVICE OFFICE IN WILMINGTON NORTH CAROLINA.

RAS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 9:20 AM ESTSpecial Marine WarningILM55 min
Mar 20, 9:20 AM ESTSpecial Marine WarningILM55 min
Mar 20, 10:29 AM ESTSpecial Marine WarningILM61 min
Mar 20, 11:01 AM ESTSpecial Marine WarningILM59 min
Mar 20, 11:22 AM ESTSevere Thunderstorm WarningILMBrunswick53 min
Mar 20, 11:32 AM ESTSpecial Marine WarningILM73 min
Mar 20, 12:44 PM ESTSpecial Marine WarningILM2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.